Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 47, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 20, 2015, 3:20 PM EDT for Washington County, Rhode Island. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2015, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 20, 2015, 3:43 PM EDT
- In force
- 23 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
County Washington County, RI
The radar
The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1772 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
618
WUUS51 KBOX 201920
SVRBOX
RIC009-202000-
/O.NEW.KBOX.SV.W.0047.150720T1920Z-150720T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT MON JUL 20 2015
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WASHINGTON COUNTY IN RHODE ISLAND...
* UNTIL 400 PM EDT
* AT 320 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR RICHMOND...OR 10 MILES SOUTH
OF COVENTRY...AND WAS MOVING EAST AT 20 MPH.
* SOME LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...NORTH KINGSTOWN...NARRAGANSETT...HOPKINTON...
RICHMOND...EXETER AND WEST GREENWICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS. DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.
&&
LAT...LON 4149 7180 4160 7178 4160 7142 4159 7142
4158 7145 4156 7143 4154 7143 4154 7142
4144 7143 4144 7144
TIME...MOT...LOC 1920Z 276DEG 19KT 4155 7172
$$
JWD2 follow-up statements
028
WWUS51 KBOX 201933
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT MON JUL 20 2015
RIC009-202000-
/O.CON.KBOX.SV.W.0047.000000T0000Z-150720T2000Z/
WASHINGTON RI-
333 PM EDT MON JUL 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN WASHINGTON COUNTY...
AT 333 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER EXETER...AND WAS MOVING EAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...NORTH KINGSTOWN...NARRAGANSETT...HOPKINTON...
RICHMOND AND EXETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.
&&
LAT...LON 4152 7175 4160 7175 4160 7142 4159 7142
4158 7145 4156 7143 4154 7143 4154 7142
4149 7143 4149 7145
TIME...MOT...LOC 1933Z 276DEG 19KT 4154 7163
$$
JWD521
WWUS51 KBOX 201943
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT MON JUL 20 2015
RIC009-201950-
/O.CAN.KBOX.SV.W.0047.000000T0000Z-150720T2000Z/
WASHINGTON RI-
343 PM EDT MON JUL 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELED...
AT 340 PM...THE STORM WHICH PROMPTED THE WARNING WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. THEREFORE
THE WARNING HAS BEEN CANCELED.
HOWEVER..GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT APPROACHES NORTH KINGSTOWN BY 4 PM.
ANOTHER STORM CROSSING INTO RHODE ISLAND FROM VOLUNTOWN CONNECTICUT
WILL ALSO PRODUCE GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING AS
IT MOVES THROUGH WEST GREENWICH...HOPKINTON AND RICHMOND BY 4 PM.
GET INDOORS WHEN THUNDERSTORMS APPROACH.
&&
LAT...LON 4152 7175 4160 7175 4160 7142 4159 7142
4158 7145 4156 7143 4154 7143 4154 7142
4149 7143 4149 7145
TIME...MOT...LOC 1938Z 276DEG 19KT 4154 7158
$$
JWDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:01 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 20, 2:01 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 201 PM EDT MON JUL 20 2015 .SYNOPSIS... HOT...DRY WEATHER EXPECTED FOR MOST AREAS THIS AFTERNOON AND TUESDAY...BUT A FEW SHOWERS AND A THUNDERSTORM OR TWO ARE POSSIBLE EACH AFTERNOON. A COLD FRONT SWEEPS THROUGH THE REGION TUESDAY NIGHT. HIGH PRESSURE BUILDS OVER THE REGION INTO THE WEEKEND. AN APPROACHING FRONT MAY BRING SHOWERS OR THUNDERSTORMS EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... 110 PM UPDATE...COLD FRONT STALLED ALONG SOUTH COASTS OF RI/MA MAY PROVIDE A FOCUS FOR AN ISOLATED THUNDERSTORM OR TWO THIS AFTERNOON. PLENTY OF INSTABILITY IS AVAILABLE...HOWEVER...UPPER LEVEL SUPPORT AND WIND SHEAR ARE LACKING. SHOWERS HAVE ALREADY STARTED POPPING UP IN CT. TONIGHT...THE COLD FRONT REMAINS STALLED ALONG THE SOUTH COASTS OF RI/MA. ANY ISOLATED SHOWERS OR THUNDERSTORMS SHOULD DIMINISH QUICKLY AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. OVERNIGHT LOWS WILL BE SLIGHTLY COOLER THAN THEY HAVE BEEN EXCEPT ALONG THE SOUTH COAST WHERE HUMIDITY WILL REMAIN AND KEEP TEMPERATURES FROM FALLING OVERNIGHT. EXPECT LOW TEMPERATURES IN THE 60S TO LOWER 70S MOST LOCATIONS. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... LOW PRESSURE IN QUEBEC WILL BRING A COLD FRONT INTO SOUTHERN NEW ENGLAND BY TUESDAY EVENING...CLEARING THE AREA SOMETIME EARLY WEDNESDAY MORNING. THIS FRONT WILL PROVIDE A FOCUS FOR A FEW SHOWERS AND THUNDERSTORMS DURING TUESDAY AFTERNOON...PARTICULARLY ACROSS WESTERN MASSACHUSETTS AND CONNECTICUT. ONCE AGAIN...THE INSTABILITY IS PRESENT...BUT UPPER LEVEL SUPPORT IS LIMITED WITH DRIER AIR MOVING IN AT THE MID AND UPPER LEVELS. ANOTHER HOT DAY ON TAP FOR SOUTHERN NEW ENGLAND WITH HIGHS IN THE UPPER 80S TO LOWER 90S FOR MOST LOCATIONS. EXCEPTIONS WILL BE THE CAPE AND ISLANDS WHERE UPPER 70S TO LOWER 80S ARE MORE LIKELY. THE COLD FRONT MOVES OFFSHORE OVERNIGHT AND DRIER AIR WORKING INTO THE REGION WILL ALLOW TEMPERATURES TO FALL LOWER THAN PREVIOUS NIGHTS. EXPECT LOW TEMPERATURES TO FALL INTO THE UPPER 50S TO 60S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... HIGHLIGHTS... * DRY WITH NEAR OR BELOW AVERAGE TEMPERATURES FOR THE WORK WEEK * WARMER OVER WEEKEND...SHOWERS/STORMS POSSIBLE BY MON MODELS IN GENERAL AGREEMENT ON EVOLUTION OF LARGE SCALE FEATURES INTO EARLY NEXT WEEK SO MODEL CONSENSUS WAS USED AS BASIS FOR EXTENDED FORECAST. CUTOFF LOW IS DOMINANT FEATURE IN QUEBEC THROUGH END OF WEEK...WITH CYCLONIC FLOW IN PLACE ACROSS NEW ENGLAND. THIS SYSTEM EVENTUALLY LIFTS OUT OVER WEEKEND AND ALLOWS HEIGHTS TO BUILD OVER NORTHEAST...BEFORE TROUGH APPROACHES IN SUN/MON TIME FRAME. MAINTAINED DRY FORECAST THRU WEEKEND AS ENSEMBLES SHOW LITTLE SUPPORT FOR WIDESPREAD RAINFALL. DID NUDGE SKY COVER UP A BIT DUE TO CYCLONIC FLOW ALOFT WED/THU/FRI...WHICH SHOULD LEAD TO DIURNAL CLOUDINESS. CHANCE POPS INCLUDED FOR NEXT MON AS UPPER TROUGH APPROACHES. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. THROUGH 00Z...MODERATE TO HIGH CONFIDENCE. MAINLY VFR. LOW PROBABILITY OF ISOLD -SHRA/TSRA ALONG THE SOUTH COASTS OF MA/RI. BRIEF MVFR CONDITIONS POSSIBLE IN ANY STORMS THAT DEVELOP. TONIGHT...HIGH CONFIDENCE. VFR. TUESDAY...HIGH CONFIDENCE. MAINLY VFR. LOW PROBABILITY OF ISOLD TO SCT -SHRA/TSRA W OF LWM-ORH-HFD LINE. BRIEF MVFR CONDITIONS POSSIBLE IN ANY STORMS THAT DEVELOP. TUESDAY NIGHT...HIGH CONFIDENCE. COLD FRONT MOVES THROUGH THE REGION. VFR. KBOS TERMINAL...HIGH CONFIDENCE IN TAF. KBDL TERMINAL...HIGH CONFIDENCE IN TAF. OUTLOOK...WEDNESDAY THROUGH SATURDAY... WED THROUGH SAT...HIGH CONFIDENCE. VFR. CIGS AOA 050. && .MARINE... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. SHORT TERM...THROUGH TUESDAY NIGHT...HIGH CONFIDENCE. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS THROUGH TUESDAY NIGHT. MAIN CONCERN WILL THE THE RISK FOR A FEW THUNDERSTORMS NEAR THE SOUTH COAST THIS AFTERNOON AND PERHAPS INTO EARLY THIS EVENING. OUTLOOK...WEDNESDAY THROUGH SATURDAY... HIGH CONFIDENCE. WINDS AND SEAS BELOW SCA THROUGH PERIOD AS WEAK HIGH PRESSURE DOMINATES. SEAS MAY APPROACH 5 FT ON OUTER S COASTAL WATERS THU/FRI. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...RLG/JWD NEAR TERM...RLG SHORT TERM...RLG LONG TERM...JWD AVIATION...RLG/JWD MARINE...RLG/JWD
Hazardous weather outlook, Jul 20, 2:25 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 225 AM EDT MON JUL 20 2015 CTZ002>004-MAZ002>024-026-RIZ001>008-210630- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 225 AM EDT MON JUL 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-210630- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 225 AM EDT MON JUL 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FRANK FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Jul 20, 3:04 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT MON JUL 20 2015
CTZ004-RIZ003-006-202000-
WINDHAM-WASHINGTON-WESTERN KENT-
304 PM EDT MON JUL 20 2015
...SEVERE THUNDERSTORM IN EASTERN CONNECTICUT HEADING TOWARD WEST
CENTRAL RHODE ISLAND...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM NEAR LEBANON CONNECTICUT...MOVING EAST AT 20
MPH.
IF THIS STORM HOLDS TOGETHER...IT COULD BRING DAMAGING WINDS AND
LARGE HAIL TO PARTS OF WESTERN KENT AND WESTERN WASHINGTON COUNTIES
IN RHODE ISLAND. THIS INCLUDES COVENTRY...WINDHAM...PLAINFIELD...
HOPKINTON...CHARLESTOWN... RICHMOND...EXETER...WEST
GREENWICH...CANTERBURY...STERLING AND SCOTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.
BE PREPARED TO GET INDOORS WHEN THIS STORM APPROACHES.
&&
LAT...LON 4145 7180 4162 7179 4164 7179 4165 7186
4163 7196 4166 7213 4166 7216 4167 7218
4168 7164 4141 7165
TIME...MOT...LOC 1902Z 276DEG 19KT 4163 7218
JWDNearby
Severe Thunderstorm Warnings in Rhode Island, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.